Illinois, 2019

Damaging Winds in Illinois, May 19, 2019

May 19, 2019 · NWS ILX · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed ahead of a cold front during the afternoon of May 19th. A few of the storms produced gusty winds of 50-60 mph and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed ahead of a cold front during the afternoon of May 19th. A few of the storms produced gusty winds of 50-60 mph and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 19, 11:51 AM CST, 50 minutes earlier.

Area forecast discussion, May 19, 11:51 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1251 PM CDT Sun May 19 2019

.UPDATE...
Issued at 1038 AM CDT Sun May 19 2019

Update includes some adjustments to PoPs in northwest CWA, for
development ahead of the cold front. Showers and thunderstorms
continue to develop on the south end of the front, with a
northeast track. With clearing on satellite through central
Illinois, will have to monitor additional development over St.
Louis as this tracks northeast towards the CWA. This will be the
area of concern ahead of the cold front in terms of possible
strong to severe thunderstorms, although the development along the
front will need to be watched as well. We will be completing an
18z UA sounding analysis to aid SPC's uncertainty, as well as
understand the low and mid levels due to clearing skies and
warming at the sfc.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Sun May 19 2019

Focus of short term forecast is on severe weather potential this
afternoon. Low pressure will track northeast from Iowa into the
central Great Lakes, with a trailing cold front pushing in from
the west during the afternoon. Current water vapor imagery depicts
developing mid level dry slot to our southwest which will cross
the area this afternoon. A mid level shortwave and 70 kt speed max
shifting overhead around midday, should generate isolated to
scattered afternoon convection, primarily over the eastern half to
third of the CWA. The usual concerns of clear out/destabilization
after morning showers and storms remain. But with some clearing
expect ML CAPEs approaching 2k J/kg with 40-50 kt 0-6 km effective
bulk shear. This thermodynamic environment would primarily
support damaging wind gusts, with concerns for hail or brief
spin-ups in low-topped supercells early in the convective cycle.
CAMs show quite a bit of spread with respect to convective
coverage leading to lower confidence on how widespread activity
will become.

Separate from the storms, a tight pressure gradient will produce
brisk and gusty southwest winds. Sustained 15-25 mph with 35+ mph
gusts are expected from mid morning through afternoon. The cold
front will sweep east of the area late afternoon into early
evening, ending the storm threat. Brisk westerly winds behind the
front will usher in a cooler and much less humid airmass, with
lows tonight dropping into the 40s west of I-57.

.LONG TERM...(Monday through Saturday)
ISSUED AT 304 AM CDT Sun May 19 2019

Monday into Tuesday will see a brief return to spring-like
temperatures, as cool Canadian high pressure shifts through the
Great Lakes. This will produce a day of well below normal highs on
Monday in the low to mid 60s, and another night of widespread
upper 40s lows Monday night. With the high shifting east on
Tuesday, warm advection will commence and bring highs closer to
normal.

Another strong disturbance ejecting from the broad western
trough will develop strong low pressure over the central US
Tuesday. Strong low to mid level southwest flow ahead of this
feature will lead to increasing instability later Tuesday
afternoon and especially Tuesday evening. Although early, short to
medium range models are showing good potential for a squall
line/QLCS forming to our west Tuesday afternoon and tracking into
the CWA Tuesday evening. Instability and shear parameters suggest
all severe modes could be in play, so this situation will be
monitored closely over the next 24-48 hours as details become
clearer.

Wednesday into next weekend...medium range models continue to be
in fairly good agreement that a strong subtropical ridge will set
up over the southeast US. Our portion of the Midwest looks to be
on the periphery of the ridge, or near an active ring of fire type
pattern. Thus periods of showers and storms with potential for
multiple MCSs look possible with low confidence on timing at this
range. As a result much of the extended has been broad brushed
with low to medium chance pops. Summer- like heat and humidity
will accompany the convection, with widespread highs in the 80s.
If these trends do materialize, QPF will need to be monitored, as
additional heavy rains will not be welcome for those with
planting interests or for area tributaries and mainstem rivers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun May 19 2019

Difficult TAFs today as a band is currently developing from St.
Louis to Decatur. This is expected to bring -TSRA to DEC, however
I left it out at CMI for now, as unknown building on north end is
limiting my confidence. Otherwise the larger impact will be with
frontal passage this afternoon through evening from west to east.
Gusty southwest winds continue to bring 25-30kt gusts, with
sustained around 20kts. Behind frontal passage, winds will
decrease and shift to the west, then northwest overnight.
Ceilings will remain SCT throughout much of the afternoon, unless
impacted by -TSRA, then ceilings drop to MVFR around 3kft.
Ceilings will decrease overnight as more clouds arrive, then begin
to lift through Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Baker
SHORT TERM...25
LONG TERM...25
AVIATION...Baker
Hazardous weather outlook, May 19, 10:28 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1128 AM CDT Sun May 19 2019

ILZ027>031-036-037-040-041-047-049-050-201100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
1128 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, generally across the Illinois
River Valley.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon, however,
severe weather is not expected west of the Illinois River Valley.

Southwest winds will gust 30 to 35 mph, causing some difficult
travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Strong to severe thunderstorms are also possible Tuesday
evening into Tuesday night.

While river levels will continue to fall along the Illinois
River, flooding will persist through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

ILZ038-042-043-048-051>053-201100-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
1128 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon. A few of the
storms may briefly be strong or severe. The main hazards are
damaging winds and perhaps some hail.

Southwest winds will gust 30 to 35 mph late this morning into the
afternoon, causing some difficult travel for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional strong to severe thunderstorms are possible Tuesday
evening and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon, most likely before
4 pm.

ILZ044>046-054>057-061>063-066>068-071>073-201100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1128 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this afternoon and early
evening. There is a slight risk that some of these storms could
be severe. The main hazards are damaging winds and hail, though an
isolated tornado can't be ruled out.

Southwest winds will gust 30 to 35 mph late this morning into the
afternoon, causing some difficult travel for high profile
vehicles.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Additional strong thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon. The most likely
time frame is 2 pm to 6 pm.

Geelhart

In the hours before

Local storm report, May 19, 7:02 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.20W
05/19/2019  M1.40 INCH       WOODFORD           IL   CO-OP OBSERVER

&&

JRP
Local storm report, May 19, 7:10 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
05/19/2019  M1.20 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, May 19, 7:22 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
05/19/2019  M1.31 INCH       WOODFORD           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 NNW EL PASO           40.81N 89.05W
05/19/2019  M1.72 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
05/19/2019  M1.37 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       4 NE CUBA               40.53N 90.14W
05/19/2019  M1.12 INCH       FULTON             IL   COCORAHS

&&

JRP
Local storm report, May 19, 9:29 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NNW SECOR               40.74N 89.14W
05/19/2019  M1.30 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
05/19/2019  M1.25 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       3 WNW PEORIA            40.76N 89.66W
05/19/2019  M1.10 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       2 NE WASHINGTON         40.72N 89.41W
05/19/2019  M1.06 INCH       TAZEWELL           IL   COCORAHS

&&

JRP
Special weather statement, May 19, 12:34 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 PM CDT Sun May 19 2019

ILZ044-054-191915-
Piatt-Moultrie-
134 PM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE AND SOUTHEASTERN
PIATT COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 9 miles northwest of Sullivan, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sullivan, Arthur, Bethany, Atwood, Lovington, Dalton City, Hammond,
Cadwell and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3961 8848 3958 8881 3974 8881 3974 8876
      3978 8875 3989 8846
TIME...MOT...LOC 1833Z 241DEG 27KT 3965 8877

Geelhart

The radar

The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
May 19, 12:41 PM CST to 12:46 PM CST
Where
Champaign County, Ivesdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.930, -88.450

Power lines were blown down.

Thunderstorm Wind, Moultrie

When
May 19, 12:46 PM CST to 12:51 PM CST
Where
Moultrie County, 1.48 mi SSW of Lovington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -88.640

Strong thunderstorm winds caused a power pole to lean.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819607, 819608.